MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. VITROS 7% BSA; IN-VITRO DIAGNOSTICS

ORTHO-CLINICAL DIAGNOSTICS, INC. VITROS 7% BSA; IN-VITRO DIAGNOSTICS
Catalog Number 8262487
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code Unspecified Eye / Vision Problem (4471)
Date of Event 03/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation concluded that 7% bovine serum albumin (bsa) fluid splashed into the eye of an operator while opening the fluid vial when performing daily maintenance on a vitros xt 3400 chemistry system.The assignable cause of this event is user error, as the operator did not use proper personal protective equipment (safety glasses or face shield) while handling the 7% bsa fluid.The 7% bsa safety data sheet (sds) states the following when contact with the eye occurs: -rinse thoroughly with plenty of water for at least 15 minutes, lifting lower and upper eyelids.Consult a physician.Eye/face protection: -wear safety glasses with side shields (or goggles).Additionally "this product contains animal blood derivatives.No known test method can offer complete assurance that products derived from animal blood will not transmit infectious agents.Therefore, all blood derivatives should be considered potentially infectious.It is recommended that these reagents be handled using established good laboratory working practices." bsa is an aqueous solution of bovine serum, inorganic salts, and preservatives used to dilute samples.Per the safety data sheet (sds), 7% of bsa contained animal blood derivatives with no other substances considered hazardous to health at their given concentration.Thus, there is a risk of zoonotic infection from contact with animal blood derivatives.Although the materials for making the reagents were tested negative for blood-borne pathogens, no test method can assure that the product is completely safe from potential pathogens.There might be unknown pathogens or pathogens that were not tested.So, a disease transmission due to the exposure cannot be excluded.
 
Event or Problem Description
A customer contacted the ortho clinical diagnostics (ortho) technical solution center (tsc) to report that 7% bovine serum albumin (bsa) fluid splashed into the eye of an operator while opening the fluid vial when performing daily maintenance on a vitros xt 3400 chemistry system.The operator was seen by an emergency room provider on (b)(6) 2025, who stated that the operators eye appeared unharmed.The operator did not feel and currently does not feel any itching, burning or pain in the eye since the event.A medical consultation was obtained from an ortho medical safety officer on (b)(6) 2025: an operator had a splash of 7% bsa (bovine serum albumin) solution into their left eye while trying to remove the rubber cap on the bottle.The left eye was washed with eye saline and had unspecified treatment at the emergency room (er).Based on the available information, the risk of serious eye injury on the operator is unlikely.However, this event meets the definition of a serious injury due to the uncertainty of infection risk.This report corresponds to ortho clinical diagnostics inc (ortho) complaint number (b)(4) and reportability assessment (b)(4).

Brand Name
VITROS 7% BSA
Common Device Name
IN-VITRO DIAGNOSTICS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
100 indigo creek drive
rochester NY 14626
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1000 lee road
rochester NY 14606
Manufacturer Contact
laurie o'riordan
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key21857708
Report Number1319808-2025-00017
Device Sequence Number4709185
Product Code DCF
UDI-Device Identifier10758750004652
UDI-Public(01)10758750004652
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8262487
Device Lot NumberNOT PROVIDED
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2025
Initial Report FDA Received Date04/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/07/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown